Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 8, NWS Houston/Galveston, TX

January 26, 2012Brazoria County, Fort Bend County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jan 26, 2012, 9:57 AM CST for Brazoria County, Fort Bend County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 26, 2012, 9:57 AM CST (15:57 UTC)
Expired
Jan 26, 2012, 10:17 AM CST
In force
20 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
Major

Counties Brazoria County, TX, Fort Bend County, TX

The radar

The Houston radar (KHGX), 64 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2012-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2012-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WGUS54 KHGX 261558
FFWHGX
TXC039-157-261900-
/O.NEW.KHGX.FF.W.0008.120126T1557Z-120126T1900Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
957 AM CST THU JAN 26 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  A LEVEE FAILURE IN...
  SOUTHEASTERN FORT BEND COUNTY IN SOUTHEASTERN TEXAS...
  EXTREME WEST CENTRAL BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 100 PM CST

* AT 952 AM CST...COUNTY DISPATCH REPORTED A LEVEE ON THE TEST RIVER 
  AT TEST FAILED...CAUSING FLASH FLOODING OF IMMEDIATELY SURROUNDING 
  AREAS.

* LOCATIONS IMPACTED INCLUDE...
  HOLIDAY LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE 
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS 
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING 
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 2917 9584 2946 9584 2946 9551 2917 9551

$$

TEST
1 follow-up statement
618 
WGUS74 KHGX 261617
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1017 AM CST THU JAN 26 2012

TXC039-157-261631-
/O.CAN.KHGX.FF.W.0008.000000T0000Z-120126T1900Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORT BEND TX-BRAZORIA TX-
1017 AM CST THU JAN 26 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL
BRAZORIA AND SOUTH CENTRAL FORT BEND COUNTIES IS CANCELLED...

THIS FLASH FLASH FLOOD WARNING WAS AN ACCIDENTAL TRANSMISSION. THERE 
WAS NO FLASH FLOOD WARNING.

REPEAT...THERE WAS NO FLASH FLOOD WARNING.

LAT...LON 2917 9584 2946 9584 2946 9551 2917 9551

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 26, 5:42 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 26, 5:42 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
542 AM CST THU JAN 26 2012

.AVIATION...
AS THE UPPER LOW TRAVELS OFF TO THE NORTHEAST THIS MORNING THERE
WILL BE ENOUGH LOW LEVEL MOISTURE (WET GROUND) TO MAINTAIN MVFR
DECKS THROUGH EARLY AFTERNOON WITH SHORT-LIVED 12-14Z IFR. THERE
MAY BE SOME WRAP-AROUND CLOUD COVER...BUT OF THE VFR VARIETY.
MODELS HAVE THE REGION DRYING OUT THROUGH THE DAY...SKIES BECOMING
CLEAR LATTER IN THE AFTERNOON/EARLY EVENING UNDER A BRISK NEAR 15
MPH W-NW WIND. LATE PERIOD SKC UNDER WEAK WINDS PER HIGH BUILDING
IN FROM THE WEST. 31

&&

.PREV DISCUSSION... /ISSUED 358 AM CST THU JAN 26 2012/

DISCUSSION...
THE UPPER LOW WAS LOCATED OVER CENTRAL TEXAS EARLY THIS MORNING. A
SHORTWAVE TROUGH WAS MOVING OUT OF SE TX TOWARD LOUISIANA AND RAIN
SHOWERS WERE EXITING THE COASTAL WATERS. AS THE UPPER LOW MOVES
INTO NORTH TEXAS...WRAP AROUND MOISTURE WILL AFFECT THE FORECAST
AREA TODAY AND ISOLATED TO SCATTERED SHOWERS MAY AFFECT THE
NORTHERN SET OF COUNTIES. WENT CLOSE TO GUIDANCE FOR RAIN CHANCES.
EXPECT THE RAIN CHANCES OVER THE NORTH TO END BY THIS EVENING.

HIGH PRESSURE WILL THEN BRING A DRY AND COOLER AIR MASS INTO SE
TX. ANOTHER WEAK FRONT WILL MOVE THROUGH THE AREA OVER THE
WEEKEND BUT AM NOT EXPECTING RAIN TO OCCUR WITH THE FRONTAL
PASSAGE. ONSHORE WINDS WILL ARRIVE ONCE AGAIN EARLY NEXT WEEK TO
HELP BEGIN A SLOW WARM UP. THE GFS AND ECMWF BEGIN TO DIFFER FOR
THE MIDDLE OF NEXT WEEK...BUT THE IMPACT TO SE TX IS BEYOND THE
FORECAST PERIOD.

40

MARINE...
SURFACE TROUGH AXIS PASSING OVER THE WATERS EARLY THIS MORNING
THAT HAS WEAKENED THE WIND FIELD. AS THE UPPER LEVEL LOW MOVES
NORTHEAST OF THE REGION...TODAY'S OFFSHORE WINDS WILL ONCE AGAIN
STRENGTHEN PER A TIGHTER BACKSIDE PRESSURE GRADIENT. STAGGERED
TIMES ON TODAY'S SCECS WITH AN EVENING 20-60 NM SCA TO ACCOUNT FOR
SHORT-LIVED 7 FOOT SEAS. VEERING WINDS WILL SIGNIFICANTLY WEAKEN
AND SEA HEIGHTS WILL QUICKLY FALL AS HIGH PRESSURE EXPANDS OVER
THE WATERS FRIDAY. A REINFORCING COLD FRONT WILL COME ACROSS
SATURDAY THAT WILL TURN SUB 15 KT WINDS BACK AROUND TO THE NORTH-
NORTHEAST. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      62  41  66  43  61 /  20  10   0  10  10
HOUSTON (IAH)              62  41  69  46  64 /  10  10   0  10  10
GALVESTON (GLS)            62  49  63  54  64 /  10  10   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM NOON CST TODAY THROUGH
     THIS EVENING FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 10 AM CST THIS MORNING
     THROUGH THIS EVENING FOR THE FOLLOWING ZONES: WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
     TONIGHT FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     HIGH ISLAND TO FREEPORT 20 TO 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS AFTERNOON FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

DISCUSSION...40
AVIATION/MARINE...31
Hazardous weather outlook, Jan 26, 3:37 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
337 AM CST THU JAN 26 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-271300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
337 AM CST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 9:23 PM CSTRiver Flood WarningHGXBurleson, Lee11 hr
Jan 26, 4:08 AM CSTSmall Craft AdvisoryHGX17 hr

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.